Advertisement

On the Complexity of Planar Covering of Small Graphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6986)

Abstract

The problem Cover(H) asks whether an input graph G covers a fixed graph H (i.e., whether there exists a homomorphism G → H which locally preserves the structure of the graphs). Complexity of this problem has been intensively studied. In this paper, we consider the problem PlanarCover(H) which restricts the input graph G to be planar.

PlanarCover(H) is polynomially solvable if Cover(H) belongs to P, and it is even trivially solvable if H has no planar cover. Thus the interesting cases are when H admits a planar cover, but Cover(H) is NP-complete. This also relates the problem to the long-standing Negami Conjecture which aims to describe all graphs having a planar cover. Kratochvíl asked whether there are non-trivial graphs for which Cover(H) is NP-complete but Planarcover(H) belongs to P.

We examine the first nontrivial cases of graphs H for which Cover(H) is NP-complete and which admit a planar cover. We prove NP-completeness of Planarcover(H) in these cases.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AFS91]
    Abello, J., Fellows, M.R., Stillwell, J.C.: On the complexity and combinatorics of covering finite complexes. Australian Journal of Combinatorics 4, 103–112 (1991)MathSciNetzbMATHGoogle Scholar
  2. [Bod89]
    Bodlaender, H.L.: The classification of coverings of processor networks. Journal of Parallel and Distributed Computing 6(1), 166–182 (1989)CrossRefGoogle Scholar
  3. [DŠT08]
    Dvořák, Z., Škrekovski, R., Tancer, M.: List-coloring squares of sparse subcubic graphs. SIAM J. Discrete Math. 22(1), 139–159 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. [EET76]
    Ehrlich, G., Even, S., Tarjan, R.E.: Intersection graphs of curves in the plane. Journal of Combinatorial Theory, Series B 21(1), 8–20 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  5. [Fia00]
    Fiala, J.: Note on the computational complexity of covering regular graphs. In: 9th Annual Conference of Doctoral Students, WDS 2000, pp. 89–90. Matfyzpress (2000)Google Scholar
  6. [HN90]
    Hell, P., Nešetřil, J.: On the complexity of H-coloring. J. Combin. Theory Ser. B 48(1), 92–110 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  7. [HT04]
    Hliněný, P., Thomas, R.: On possible counterexamples to Negami’s planar cover conjecture. J. Graph Theory 46(3), 183–206 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. [JKM09]
    Janczewski, R., Kosowski, A., Malafiejski, M.: The complexity of the l(p,q)-labeling problem for bipartite planar graphs of small degree. Discrete Mathematics 309(10), 3270–3279 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. [KKW07]
    Kára, J., Kratochvíl, J., Wood, D.R.: On the complexity of the balanced vertex ordering problem. Discrete Mathematics & Theoretical Computer Science 9(1), 193–202 (2007)MathSciNetzbMATHGoogle Scholar
  10. [KM94]
    Kratochvíl, J., Matoušek, J.: Intersection graphs of segments. Journal of Combinatorial Theory, Series B 62(2), 289–315 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  11. [KPT97]
    Kratochvíl, J., Proskurowski, A., Telle, J.A.: Covering regular graphs. J. Comb. Theory Ser. B 71(1), 1–16 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  12. [KPT98]
    Kratochvíl, J., Proskurowski, A., Telle, J.A.: Complexity of graph covering problems. Nordic J. of Computing 5(3), 173–195 (1998)MathSciNetzbMATHGoogle Scholar
  13. [Kra94]
    Kratochvíl, J.: Regular codes in regular graphs are difficult. Discrete Math. 133(1-3), 191–205 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  14. [Mor88]
    Moret, B.M.E.: Planar NAE3SAT is in P. SIGACT News 19, 51–54 (1988)CrossRefzbMATHGoogle Scholar
  15. [Neg88]
    Negami, S.: The spherical genus and virtually planar graphs. Discrete Math. 70(2), 159–168 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  16. [RL93]
    Ramanathan, S., Lloyd, E.: Scheduling algorithms for multihop radio networks. IEEE/ACM Transactions on Networking 1(2), 166–177 (1993)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  1. 1.Department of Applied Mathematics, Faculty of Mathematics and PhysicsCharles UniversityPragueCzech Republic

Personalised recommendations